Taking too many substances, accidental or purposeful can lead to overdosing, also termed “OD.” Overdosing from drugs and alcohol has been on the rise, mostly due to the access to opioids, both non-synthetic and synthetic in the last ten years. Each year, overdoses from substances are tracked by the National Center for Health Statistics, though not every drug is charted.
A person can overdose from a substance at any time, including the first use.
What are the signs of an overdose?
Common signs of an overdose on drugs are dilated pupils, breathing becomes challenging, lips and fingertips turn a blueish color, changes in body temperature, nausea and vomiting, chest pain, confusion, unconsciousness, seizures, violent behavior, convulsions, death.
People who are experiencing a drug overdose may not have all of these signs, but if they are exhibiting a few, it may indicate a probability that they are overdosing.
- Change in pupils
- Challenged or restricted breathing
- Nausea and vomiting
- Irregular heartbeat, chest pain, cardiac arrest
- Aggressive behavior
- Disorientation, confusion
- Slurred speech
- Seizures, trembling, shivering
- Blue coloring to body
What to do if you expect a person is overdosing?
- Being present for someone in the midst of an overdose, can be extremely frightening. The best thing to do is to try to stay calm, as in any other emergency situation.
- Call 911
- Check pulse and breathing
- Ask questions to see if the person is conscious. If conscious: try and find out what substances they have taken, when the last dose was, and how much. This will help when emergency services arrive in case they lose consciousness while you are waiting.
- If needed: provide CPR if you are trained
- If the person has overdosed from opioids, and NARCAN (naloxone) is available, follow directions and administer.
- Wait for medical care to arrive.
If the person regains consciousness, gather information such as type of substance used, time of the last dose, and stay with them, talking to them until help arrives. Unfortunately, may instances a person may witness an overdose as they are using with them. Being impaired themselves, they might not have the capability to help the person in trouble. If nothing else, most everyone will be able to call 911.
Do you know or suspect a loved one of overdosing on drugs or alcohol? If you do, please reach out for help before it’s too late. The team at CARUS Recovery, a nationally-known drug and alcohol treatment center in Los Angeles, is ready to answer your questions and give you the support you need. Call us at 877-225-7724 to learn more about our programs and services.